Alert archive / New Jersey / Flash Flood Warnings in 1999

Flash Flood Warning 21, NWS Philadelphia/Mount Holly

August 14, 1999Mercer County, New Jersey; Bucks County, Pennsylvania

NWS Philadelphia/Mount Holly issued this flash flood warning at Aug 14, 1999, 2:14 AM EDT for Mercer County, New Jersey; Bucks County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 1999, 2:14 AM EDT (06:14 UTC)
Expired
Aug 14, 1999, 5:30 AM EDT
In force
3 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

Counties Mercer County, NJ, Bucks County, PA

The radar

The Philadelphia radar (KDIX), 58 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 6.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 1999-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 1999-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPHL 140616
FFWPHL
NJC021-PAC017-140930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
214 AM EDT SAT AUG 14 1999

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN BUCKS COUNTY IN PENNSYLVANIA.
  MERCER COUNTY IN NEW JERSEY.

* UNTIL 530 AM EDT.

* AT (215 AM EDT THUNDERSTORMS WITH TORRENTIAL DOWNPOURS CONTINUE
  TO MOVE THROUGH LOWER BUCKS AND MERCER COUNTIES.  ANOTHER BATCH
  OF THUNDERSTORMS WITH HEAVY RAIN SHOULD MOVE OVER THE SAME
  AREAS AFTER 3 AM.  THE ASSUNPINK CREEK AT TRENTON IN MERCER
  COUNTY HAS REACHED A STAGE OF 6.4 FEET.  FLOOD STAGE IS 7 FEET.
  OTHER SMALL CREEKS IN LOWER BUCKS COUNTY SHOULD ALSO APPROACH
  FLOOD STAGE.  IN ADDITION CONSIDERABLE AND WIDESPREAD URBAN AND
  POOR DRAINAGE FLOODING WILL CONTINUE FOR THE REST OF THE
  OVERNIGHT PERIOD.  STORM TOTALS IF THE SECOND SET OF THUNDERSTORMS
  MOVE OVER THE SAME AREA WOULD EXCEED 4 INCHES.

  BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
  DANGERS OF FLASH FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY.
  MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
  FLOODING WHEN WATER BEGIN^S RISING.

  FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
  RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE
  TELEVISION OUTLET.

  .END
  TFG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 10:04 PM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 13, 10:04 PM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
920 PM EDT FRI AUG 13 1999

LINE OF THUNDERSTORMS NOW ENTERING OUR CWA. THESE STORMS ARE EXPECTED
TO MOVE ACROSS THE AREA DURING THE LATE EVENING HOURS. WE COULD DO
WITHOUT STRONG WINDS BUT THE RAIN WILL BE WELCOME EVERYWHERE. HAVE
INCREASED THE POPS IN NORTHERN PORTION OF THE CWA TO ACCOUNT FOR
THUNDERSTORMS NOW MOVING INTO THAT AREA. REST OF FORECAST UNCHANGED
FROM PREVIOUS PACKAGE.

WRKZFP SENT.

.PHI...SVR TSTM WATCH PAZ054-055-060>062-067>071-NJZ001-007>010-
       NJZ012>026 UNTIL 12 AM.
       SMALL CRAFT ADVISORY SANDY HOOK NJ TO FENWICK ISLAND DE
       AND LOWER DEL BAY

JJM

In the hours before

Special weather statement, Aug 14, 12:05 AM EDT, 2 hours 9 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-140600-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH EXPIRES
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 AM EDT SAT AUG 14 1999

...SEVERE THUNDERSTORM WATCH EXPIRES...

THE SEVERE THUNDERSTORM WATCH ISSUED FRIDAY EVENING FOR EASTERN
PENNSYLVANIA AND ADJACENT PORTIONS OF NEW JERSEY HAS EXPIRED.

AT 1200 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHERN NEW JERSEY
SOUTHWEST TO LANCASTER PENNSYLVANIA. THIS AREA CONTINUES TO MOVE EAST
AND WILL PRODUCE MUCH NEEDED RAIN IN THE REGION THROUGH THE EARLY
MORNING HOURS BEFORE MOVING OFF THE COAST. BETWEEN ONE AND TWO
INCHES OF RAIN HAS BEEN REPORTED IN BERKS AND MONROE COUNTIES IN
EASTERN PENNSYLVANIA. WHILE HEAVY RAIN...LIGHTNING...AND GUSTY WINDS
ARE STILL POSSIBLE THROUGHOUT THE REGION...THUNDERSTORM
STRENGTH HAS DECREASED SUFFICIENTLY TO ALLOW FOR THE EXPIRATION OF
THE SEVERE THUNDERSTORM WATCH.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THIS WEATHER SITUATION.

JJM
Special weather statement, Aug 14, 12:05 AM EDT, 2 hours 9 minutes before
PAZ054-055-060>062-067>071-NJZ001-007>010-012>026-DEZALL-
MDZ008-012-015-019-020-140600-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH EXPIRES
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 AM EDT SAT AUG 14 1999

...SEVERE THUNDERSTORM WATCH EXPIRES...

THE SEVERE THUNDERSTORM WATCH ISSUED FRIDAY EVENING FOR EASTERN
PENNSYLVANIA AND ADJACENT PORTIONS OF NEW JERSEY HAS EXPIRED.

AT 1200 AM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHERN NEW JERSEY
SOUTHWEST TO LANCASTER PENNSYLVANIA. THIS AREA CONTINUES TO MOVE EAST
AND WILL PRODUCE MUCH NEEDED RAIN IN THE REGION THROUGH THE EARLY
MORNING HOURS BEFORE MOVING OFF THE COAST. BETWEEN ONE AND TWO
INCHES OF RAIN HAS BEEN REPORTED IN BERKS AND MONROE COUNTIES IN
EASTERN PENNSYLVANIA. WHILE HEAVY RAIN...LIGHTNING...AND GUSTY WINDS
ARE STILL POSSIBLE THROUGHOUT THE REGION...THUNDERSTORM
STRENGTH HAS DECREASED SUFFICIENTLY TO ALLOW FOR THE EXPIRATION OF
THE SEVERE THUNDERSTORM WATCH.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THIS WEATHER SITUATION.

JJM
Local storm report, Aug 14, 12:51 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
1251 AM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    LEHIGHTON                 PA   65 MPH TSTM GUST
08/13/99   CARBON                         TREES DOWN...ONE ON A
                                          VEHICLE

0950 PM    PALMERTON                 PA   WIND DAMAGE
08/13/99   CARBON                         SIGNS BLOWN DOWN ON THE PA
                                          TURNPIKE EXTENSION

1000 PM    APPENZELL                 PA
08/13/99   MONROE                         LIGHTNING...FIRE ENGULFED
                                          ONE HOME.  OTHER HOME ALSO
                                          SET ON FIRE IN THE COUNTY
                                          DETAILS UNKNOWN

1005 PM    WALNUTPORT                PA   WIND DAMAGE
08/13/99   NORTHAMPTON                    WIRES DOWN

1015 PM                              PA   WIND DAMAGE
08/13/99   MONROE                         NUMEROUS TREES AND WIRES
                                          DOWN THROUGHOUT THE COUNTY

1015 PM    CHERRYVILLE               PA   WIND DAMAGE
08/13/99   NORTHAMPTON                    COUPLE OF TREES DOWN
                                          THROUGHOUT NORTHAMPTON
                                          COUNTY. TREE ON HOUSE IN
                                          LEHIGH TOWNSHIP.

1020 PM    ALBRIGHTSVILLE            PA
08/13/99   CARBON                         1 INCH OF RAIN IN 15
                                          MINUTES

1051 PM    BLAIRSTOWN                NJ   WIND DAMAGE
08/13/99   WARREN                         TREES AND WIRES DOWN

1125 PM    VERNON                    NJ   WIND DAMAGE
08/13/99   SUSSEX                         COUPLE OF TREES DOWN IN
                                          VERNON

1200 AM    ALLENTOWN                 PA
08/14/99   LEHIGH                         1.56 INCHES IN TWO HOURS
                                          IN ALLENTOWN.
Local storm report, Aug 14, 12:51 AM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY/NEW JERSEY
1251 AM EDT SAT AUG 14 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0938 PM    LEHIGHTON                 PA   65 MPH TSTM GUST
08/13/99   CARBON                         TREES DOWN...ONE ON A
                                          VEHICLE

0950 PM    PALMERTON                 PA   WIND DAMAGE
08/13/99   CARBON                         SIGNS BLOWN DOWN ON THE PA
                                          TURNPIKE EXTENSION

1000 PM    APPENZELL                 PA
08/13/99   MONROE                         LIGHTNING...FIRE ENGULFED
                                          ONE HOME.  OTHER HOME ALSO
                                          SET ON FIRE IN THE COUNTY
                                          DETAILS UNKNOWN

1005 PM    WALNUTPORT                PA   WIND DAMAGE
08/13/99   NORTHAMPTON                    WIRES DOWN

1015 PM                              PA   WIND DAMAGE
08/13/99   MONROE                         NUMEROUS TREES AND WIRES
                                          DOWN THROUGHOUT THE COUNTY

1015 PM    CHERRYVILLE               PA   WIND DAMAGE
08/13/99   NORTHAMPTON                    COUPLE OF TREES DOWN
                                          THROUGHOUT NORTHAMPTON
                                          COUNTY. TREE ON HOUSE IN
                                          LEHIGH TOWNSHIP.

1020 PM    ALBRIGHTSVILLE            PA
08/13/99   CARBON                         1 INCH OF RAIN IN 15
                                          MINUTES

1051 PM    BLAIRSTOWN                NJ   WIND DAMAGE
08/13/99   WARREN                         TREES AND WIRES DOWN

1125 PM    VERNON                    NJ   WIND DAMAGE
08/13/99   SUSSEX                         COUPLE OF TREES DOWN IN
                                          VERNON

1200 AM    ALLENTOWN                 PA
08/14/99   LEHIGH                         1.56 INCHES IN TWO HOURS
                                          IN ALLENTOWN.
Special weather statement, Aug 14, 1:50 AM EDT, 24 minutes before
PAZ067>071-NJZ012-013-015>019-DEZ001-MDZ008-141000-

SPECIAL WEATHER STATEMENT - POOR DRAINAGE FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 AM EDT SAT AUG 14 1999

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS CAUSING POOR
DRAINAGE FLOODING...

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE CAUSING POOR DRAINAGE
FLOODING ESPECIALLY IN CENTRAL NEW JERSEY AND THE NORTHERN
PHILADELPHIA METROPOLITAN AREA SUBURBS.  AFTER GOING MONTHS WITH NO
WIDESPREAD PRECIPITATION...STORM TOTALS HAVE REACHED BETWEEN 2 AND 3
INCHES IN SOME OF THE NORTHERN PHILADELPHIA SUBURBS.  IN BUCKS
COUNTY ISOLATED AREAS HAVE EXCEEDED THREE INCHES.  WHILE AREA
STREAMS ARE AT RECORD LOW LEVELS...DRAINAGE SYSTEMS CAN NOT HANDLE
THIS MUCH RAIN IN LITTLE TIME.  THEREFORE THERE WILL BE POOR
DRAINAGE FLOODING FOR THE REST OF THE OVERNIGHT PERIOD.  DO NOT
TAKE ROADS THAT FLOOD EASILY.  AVOID UNDERPASSES IF YOU CAN.  DON/T
DRIVE AROUND BARRICADES.

THE WORST CONDITIONS ARE ACROSS THE NORTHERN PHILADELPHIA SUBURBS
CURRENTLY...BUT THIS COULD SPREAD ELSEWHERE ACROSS THE PHILADELPHIA
METROPOLITAN AREA OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THIS WEATHER SITUATION.

TFG
Special weather statement, Aug 14, 1:50 AM EDT, 24 minutes before
PAZ067>071-NJZ012-013-015>019-DEZ001-MDZ008-141000-

SPECIAL WEATHER STATEMENT - POOR DRAINAGE FLOODING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
150 AM EDT SAT AUG 14 1999

...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS CAUSING POOR
DRAINAGE FLOODING...

THUNDERSTORMS WITH TORRENTIAL DOWNPOURS ARE CAUSING POOR DRAINAGE
FLOODING ESPECIALLY IN CENTRAL NEW JERSEY AND THE NORTHERN
PHILADELPHIA METROPOLITAN AREA SUBURBS.  AFTER GOING MONTHS WITH NO
WIDESPREAD PRECIPITATION...STORM TOTALS HAVE REACHED BETWEEN 2 AND 3
INCHES IN SOME OF THE NORTHERN PHILADELPHIA SUBURBS.  IN BUCKS
COUNTY ISOLATED AREAS HAVE EXCEEDED THREE INCHES.  WHILE AREA
STREAMS ARE AT RECORD LOW LEVELS...DRAINAGE SYSTEMS CAN NOT HANDLE
THIS MUCH RAIN IN LITTLE TIME.  THEREFORE THERE WILL BE POOR
DRAINAGE FLOODING FOR THE REST OF THE OVERNIGHT PERIOD.  DO NOT
TAKE ROADS THAT FLOOD EASILY.  AVOID UNDERPASSES IF YOU CAN.  DON/T
DRIVE AROUND BARRICADES.

THE WORST CONDITIONS ARE ACROSS THE NORTHERN PHILADELPHIA SUBURBS
CURRENTLY...BUT THIS COULD SPREAD ELSEWHERE ACROSS THE PHILADELPHIA
METROPOLITAN AREA OVERNIGHT.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
STATIONS FOR UPDATES ON THIS WEATHER SITUATION.

TFG

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:56 PM EDTSevere Thunderstorm WarningPHISussex49 min
Aug 14, 8:20 AM EDTFlash Flood WarningPHIMercer4 hr
Aug 14, 4:58 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem47 min
Aug 14, 5:51 PM EDTSevere Thunderstorm WarningPHIBurlington49 min
Aug 13, 8:54 PM EDTSevere Thunderstorm WarningPHICarbon, Monroe46 min
Aug 13, 9:42 PM EDTSevere Thunderstorm WarningPHICarbon33 min
Aug 13, 9:54 PM EDTSevere Thunderstorm WarningPHIMonroe, Northampton61 min
Aug 13, 10:29 PM EDTSevere Thunderstorm WarningPHIBerks61 min
Aug 14, 4:54 PM EDTSevere Thunderstorm WarningPHIDelaware, Philadelphia46 min
Aug 14, 5:19 PM EDTSevere Thunderstorm WarningPHIBucks51 min

Nearby

Flash Flood Warnings in New Jersey, 1999Flash Flood Warnings in Pennsylvania, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.